Georgia, 2009

Wildfire in Georgia, April 4, 2009

April 4, 2009 · NWS FFC · 1 event in 1 county or zone

2 acres in the Shoal Creek area of Jones county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite moist ground conditions from abundant recent rainfall, a human-caused wildfire was observed buring 4.2 acres in the Shoal Creek area of Jones county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 4, 3:09 PM EST, 51 minutes earlier.

Area forecast discussion, Apr 4, 3:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT SAT APR 4 2009

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
STILL FAIRLY DRY AND CLEAR OVER THE REGION AS A WEAK UPPER RIDGE
MOVES OVERHEAD. LOW LEVEL FLOW TRANSITIONING TO A STRONG SOUTHERLY
RETURN FLOW OVERNIGHT. PRECIPITATION SPREADS INTO THE FORECAST
AREA DURING THE DAY FROM THE SOUTHWEST...WELL AHEAD OF THE COLD
FRONT WHICH SHOULD MOVE THROUGH OVERNIGHT SUNDAY INTO MONDAY
MORNING. LOW LEVEL SHEAR AND INSTABILITY ARE BOTH MODERATE ACROSS
THE REGION BY SUNDAY AFTERNOON...BUT NEVER SEEM TO BE QUITE IN
SYNC WITH EACH OTHER. SEVERE THREAT IS LOW BUT NOT NONEXISTENT.
AFTER THE FRONT SWEEPS THROUGH THINGS GET REALLY INTERESTING.
MODELS ARE STILL SHOWING AN INCREDIBLY DEEP LOW OVER THE
NORTHEASTERN U.S. WITH VERY COLD AIR PLOWING INTO THE SOUTHEASTERN
STATES INCLUDING GEORGIA. WRAP AROUND MOISTURE IN THE FAR NORTH
MONDAY NIGHT AND TUESDAY MORNING WOULD SUPPORT AT LEAST A SLIGHT
CHANCE FOR A MIXTURE OF RAIN AND SNOW SHOWERS...MAINLY FROM THE
NORTHERN SUBURBS OF ATLANTA NORTHWARD INTO THE NORTH GEORGIA
MOUNTAINS. CONFIDENCE REMAINS MARGINAL AT BEST WITH THIS SCENARIO
BUT IT DOES BEAR WATCHING.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
COLD AND BLUSTERY START TO THE EXTENDED FORECAST PERIOD SHOULD
TRANSITION NICELY TO MORE SEASONAL WEATHER BY MIDWEEK AS UPPER
RIDGING BUILDS INTO THE EASTERN U.S. AHEAD OF THE NEXT SYSTEM
DEEPENING OVER THE SOUTHERN PLAINS. CURRENT TIMING OF THIS NEXT
SYSTEM BRINGS RAIN CHANCES BACK INTO THE FORECAST AREA BY THE END
OF THE WEEK.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES EXPECTED THROUGH EARLY NEXT WEEK. FUEL
MOISTURES REMAIN RELATIVELY HIGH MOST AREAS AND MORE PRECIPITATION
IS ON THE WAY. DRY AND VERY WINDY CONDITIONS MAY PRODUCE SOME FIRE
WEATHER DANGERS TOWARD MIDWEEK NEXT WEEK.

&&

.HYDROLOGY...
CURRENT FLOOD ISSUES ARE CONFINED MAINLY TO LARGE STEM RIVERS.
MOST SMALL STREAMS HAVE RETURNED TO MORE NORMAL LEVELS. RAINFALL
EXPECTED SUNDAY AND SUNDAY NIGHT SHOULD MOVE THROUGH QUICK ENOUGH
FOR MINIMAL FLASH FLOOD THREAT...ALTHOUGH ANY ADDITIONAL WATER ON
THE GROUND MAY EXTEND CURRENT LARGE STEM FLOODING SOMEWHAT. I WILL
NOT BE ISSUING ANY FLOOD WATCHES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  76  50  51  32 /   0  20  70  30  10
ATLANTA         50  75  46  50  32 /   0  30  70  20  10
BLAIRSVILLE     41  72  43  46  30 /   0  20  70  40  30
CARTERSVILLE    47  74  43  48  30 /   0  30  60  30  20
COLUMBUS        54  76  54  55  34 /   0  40  70  10   0
GAINESVILLE     49  73  49  51  32 /   0  20  70  40  20
MACON           50  78  53  55  35 /   0  30  70  20   5
ROME            46  75  44  48  30 /   0  30  70  30  20
PEACHTREE CITY  47  75  47  50  31 /   0  30  70  20  10
VIDALIA         52  78  61  64  36 /   0  40  50  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Apr 4, 10:59 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1159 AM EDT SAT APR 4 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1159 AM EDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE STATE THROUGH TONIGHT. THIS
WILL KEEP A DRY AND STABLE AIRMASS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND
AGAIN THURSDAY NIGHT AND FRIDAY. STRONG GUSTY WINDS ARE LIKELY
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jones

When
April 4, 4:00 PM EST to 4:30 PM EST
Where
Jones forecast zone
Property damage
$150
Reported by
Park/Forest Service
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported a human-caused wildfire in the Shoal Creek area of Jones county. The fire consumed 4.2 acres of forest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168546.